California, 2016Sneakerwave in California, February 24, 2016
February 24, 2016 · NWS LOX · 1 event in 1 county or zone
A period of high surf conditions impacted the beaches of Southern California. In Redondo Beach, 4 people were swept off a jetty by a sneaker wave.
- Deaths
- 1
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of high surf conditions impacted the beaches of Southern California. In Redondo Beach, 4 people were swept off a jetty by a sneaker wave. Three of the individuals were injured and one died.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 24, 3:56 PM PST, 2 hours 34 minutes earlier.
Area forecast discussion, Feb 24, 3:56 PM PST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
356 PM PST WED FEB 24 2016
.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE THROUGH FRIDAY WITH OFFSHORE WINDS
AND ABOVE NORMAL TEMPERATURES. A SERIES OF WEAK TROUGHS WILL BRING
ONSHORE FLOW OVER THE WEEKEND POSSIBLY PRODUCING LOW CLOUDS AND
FOG ALONG THE COAST AND A COOL DOWN IN TEMPERATURES. HIGH PRESSURE
RETURNS NEXT WEEK WITH A WARMING TREND.
&&
.SHORT TERM...(TDY-SAT)
LITTLE CHANGE EXPECTED THROUGH THURSDAY WITH WELL ABOVE NORMAL
TEMPERATURES...AS AN UNSEASONABLE RIDGE OF HIGH PRESSURE ALOFT
AND BREEZY BUT SUB-ADVISORY OFFSHORE FLOW CONTINUES. THE CENTRAL
COAST MAY SEE A LITTLE BOOST WITH SOME ENHANCED OFFSHORE FLOW.
THE RIDGE WILL CHANGE VERY LITTLE THROUGH SATURDAY OVER SOUTHERN
AND CENTRAL CALIFORNIA. A WEAK UPPER LEVEL TROUGH WILL PASS
THROUGH NORTH OF SAN FRANSISCO FRIDAY NIGHT...WHICH WILL
SHOVE THE GREAT BASIN SURFACE HIGH TO THE EAST...AND REPLACE IT
WITH HIGH PRESSURE TO THE NORTHWEST. THIS WILL CREATE GUSTY
NORTHERLY FLOW OVER SANTA BARBARA COUNTY FRIDAY NIGHT AND
SATURDAY...WHICH MAY REQUIRE A WIND ADVISORY. THESE WINDS SHOULD
ALSO SPIN UP A COASTAL EDDY OFF LOS ANGELES COUNTY...WHICH HAS A
DECENT CHANCE OF RESULTING IN SOME LOW CLOUDS AND DENSE FOG.
INCREASED ONSHORE FLOW IN THE AFTERNOON SHOULD HELP TO TEMPER
TEMPERATURES SOME. IF DENSE FOG FORMS AND STICKS AROUND...COASTAL
TEMPERATURES COULD BE MUCH COOLER THAN CURRENTLY ADVERTISED. THE
NORTHERLY FLOW WILL ALSO IMPACT THE INTERIOR AREAS INCLUDING THE
NORTHERLY SLOPES...WHICH COULD SEE SOME LOW CLOUDS AND FOG AS
WELL.
.LONG TERM...(SUN-WED)
THE UPPER LEVEL RIDGE WILL REMAIN RELATIVELY UNCHANGED FROM
SATURDAY THROUGH MONDAY...WHILE NIGHTLY NORTHERLY FLOW AND
AFTERNOON ONSHORE FLOW PERSISTS. ABOVE NORMAL TEMPERATURES WILL
REMAIN IN PLAY AS A RESULT. THERE SHOULD BE SOME COASTAL LOW
CLOUDS AND FOG AROUND LOS ANGELES COUNTY...WHILE THE NORTHERLY
FLOW SHOULD KEEP THE REST OF THE AREA CLEAR.
A WEAK COLD FRONT WILL PASS THROUGH NORTHERN CALIFORNIA SUNDAY
NIGHT INTO MONDAY...WHICH WILL NOT BRING US ANY RAIN...BUT WILL
ENHANCE OUR WINDS. THE STRONGEST NORTHWESTERLY WINDS OVER THE
PERIOD LOOK ON TRACK FOR MONDAY AND MONDAY NIGHT...WITH A NUMBER
OF WIND ADVISORIES LIKELY. THIS FLOW WILL SHIFT TO NORTH TO
NORTHEASTERLY BY TUESDAY...THOUGH IT DOES NOT LOOK ADVISORY WORTHY
BY THEN. ALONG WITH THE UPPER LEVEL RIDGE LOOKING TO BUILD ONCE
AGAIN TUESDAY AND WEDNESDAY...WE COULD SEE TEMPERATURES WARMING
BACK UP TO SIMILAR VALUES AS TODAY. IT IS WORTH NOTING THAT THE
ECMWF PUSHES THE SYSTEM THROUGH NORTHERN CALIFORNIA MUCH FASTER
THAN THE GFS ON SUNDAY NIGHT AND MONDAY. WHILE THE CURRENT
FORECAST IS WEIGHTED TOWARD THE GFS TIMING...IF THE FASTER ECMWF
IS CORRECT...WE COULD SEE MUCH MORE WARMING ON MONDAY THAN
CURRENTLY SHOWING.
BOTH THE GFS AND ECMWF ARE SHOWING A SYSTEM BREWING OFF THE COAST
ON WEDNESDAY...WHICH BRINGS A POTENTIAL FOR RAIN TO THE AREA ON
THURSDAY...THOUGH IT DOES NOT LOOK LIKE A LOT AT THIS POINT.
&&
.AVIATION...25/0000Z.
VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD...EXCEPT FOR A
CHANCE OF VLIFR CONDITIONS AT TERMINALS NORTH OF POINT CONCEPTION
AND SLIGHT CHANCE OF VLIFR CONDITIONS AT COASTAL TERMINALS SOUTH
OF POINT CONCEPTION BETWEEN 10Z AND 16Z.
KLAX...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD...EXCEPT
FOR 10 PERCENT CHANCE OF VLIFR CONDITIONS BETWEEN 10Z AND 16Z. ANY
EAST WINDS WILL REMAIN LESS THAN 7 KNOTS.
KBUR...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD.
&&
.MARINE...24/200 PM.
HIGH CONFIDENCE IN SEAS CONTINUING TO RISE TO HAZARDOUS LEVELS
THIS EVENING. HAZARDOUS SEAS WILL CONTINUE THROUGH THURSDAY
AFTERNOON AND CAUSE DANGEROUS NEARSHORE WAVES...ESPECIALLY NEAR
MORRO BAY AND VENTURA HARBORS. ANOTHER LONG PERIOD WESTERLY SWELL
WILL MOVE INTO THE WATERS FRIDAY NIGHT INTO SATURDAY...AND MAY
CAUSE SIMILAR CONCERNS FOR SHALLOW WATER AREAS AND HARBOR
ENTRANCES.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM PST THURSDAY FOR
ZONES 34-35-39>41-87. (SEE LAXCFWLOX).
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 4 PM
PST THURSDAY FOR ZONES 645-670-673-676. (SEE LAXMWWLOX).
&&
PUBLIC...KITTELL
AVIATION/MARINE...HALL
SYNOPSIS...THORNTON
WEATHER.GOV/LOSANGELESHazardous weather outlook, Feb 24, 8:15 AM PST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
815 AM PST WED FEB 24 2016
CAZ034>041-044>046-051>054-059-087-088-547-548-251400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
815 AM PST WED FEB 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
HIGH SURF WILL MAKE FOR HAZARDOUS CONDITIONS IN AND NEAR TO THE SURF
ZONE.
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
HIGH SURF WILL MAKE FOR HAZARDOUS CONDITIONS IN AND NEAR TO THE SURF
ZONE THROUGH FRIDAY.
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RORKE
Sneakerwave, Los Angeles County Coasts Including Downtown Los Angeles
- When
- February 24, 6:30 PM PST
- Where
- Los Angeles County Coasts Including Downtown Los Angeles forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 4 direct, 0 indirect
- Reported by
- Lifeguard
High surf conditions impacted the beaches of Los Angeles county. In Redondo Beach, four people were swept off a jetty by a sneaker wave. Three of the individuals survived, but the fourth individual died.
- Sneakerwave
- An unexpectedly large wave that surged far up a beach and swept people or objects away.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, February 24, 20163 deaths · 33 injured · $15 million · EF3 · 64 events
- Tornadoes and Hail in Virginia, February 24, 20161 death · 7 injured · $12 million · EF3 · 29 events
- Tornado in Pennsylvania, February 24, 2016$8.0 million · EF2 · 1 event
- Tornadoes and Hail in North Carolina, February 24, 2016$1.2 million · EF2 · 40 events
- Flooding and Damaging Winds in Massachusetts, February 24 to 25, 2016$1.0 million · 72 kt wind · 94 events
- Blizzard and Winter Storm in Illinois, February 24, 20161 death · 12 events
- Strong Wind in Florida, February 24, 20161 death · 1 event
- Tornadoes in Florida, February 24, 20161 injured · $1.6 million · EF1 · 4 events
- Tornadoes and Damaging Winds in Georgia, February 24, 2016$122,000 · EF1 · 20 events
- Strong Wind in New York, February 24 to 25, 2016$550,000 · 10 events
- Tornadoes and Hail in North Carolina, February 24, 2016$106,000 · EF1 · 9 events
- Flash Flooding and Flood in Pennsylvania, February 24 to 25, 2016$212,000 · 55 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622670.